Discussions that mention tenormin

High & Low Blood Pressure board


Hello:

This is my first post in this forum so I want to say hello! Having htn for around 5 years or so, I was doing ok on 5mg of norvasc. Then it went to 10mg...well last night my bp raged and went into the 170's/high 90's (high for me, heavy stroke history on my dad's side)...
Anyway, the pmd started me on 50mg Tenormin Qday...I see lots of other meds mentioned on this board; does anyone use it?
The doctor said not to take my nightly dose of Norvasc and to start the Tenormin in the morning...
I'm not all that confortable with that but don't want two meds on board...any comments?
This is the only med for blood pressure right now...

Thanx!
[QUOTE=CoffyDog;3426365]
Anyway, the pmd started me on 50mg Tenormin Qday...I see lots of other meds mentioned on this board; does anyone use it?
The doctor said not to take my nightly dose of Norvasc and to start the Tenormin in the morning...
I'm not all that confortable with that but don't want two meds on board...any comments?
This is the only med for blood pressure right now...

Thanx!

Hello CoffyDog,

Welcome to the boards!

Just for your info, Tenormin is the brand name for atenolol, and there is info on these boards about our experiences with this med. Read everything you can about this med, on these boards, package inserts, pharmacy info sheets, EVERYTHING.

Tenormin can cause very serious side effects and you need to know what the side effects are, and what you should do if you experience the side effects BEFORE you decide to take the drug. Tenormin is a beta blocker, which means that you need to decrease the dose gradually to stop taking the drug. Stopping cold turkey could cause chest pain, strokes, or a heart attack! I would be very careful....after being on atenolol about 4 weeks, I ended up in the er because I fell on my face in the hall of my homel...two weeks later, I stopped taking the med cold turkey, because I had developed suicidal tendencies directly related to the med!

Re Norvasc, altho I stopped cold turkey, I have since read on the boards that this is a no, no....I wouldn't take your doctors word that you can stop this med without gradually decreasing the dose--do some reading and check with your pharmacist to see what is recommended. I was only on 5 mg, went cold turkey, but it took about 4-6 weeks for my system to return to normal.

I'm not a doctor, but 50 mg of tenormin is not a beginner's dose (I was on 25 mg. If I recall 100 mg is the maximum dose.) Based on my experience it takes several weeks to get norvasc out of the body...I don't know how long it would take for tenormin to become "therapeutic" but I would be concerned about the effects of norvasc overlapping the effects of tenormin. Something to check with your pharmacist about, perhaps, since it doesn't seem to be a concern of your doctor.

I don't want to scare you, but I think I'd do a considerable amount of research before deciding whether or not you want to try tenormin...there are other beta blockers out there. And if you are only taking 1 bp med, you may be better off with something else, even given your family's caridovascular history.

Bethsheba

PS You might want to review the posts on norvasc, too. I went from 5 mg to 10 mg, but think my pressures were better on 5...sometimes we need to reduce the dosage as we age because our bodies process things differently.